Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Loud crying
    avatar
    vinogirl74 posted:
    I have a 15 year old shepherd mix who can not stand up by himself anymore. But once he gets help getting up, he can somewhat walk alone, but does need assistance because he will fall. I had a vet come to the house and give him a complete check up and blood work. All is great with his health. My issue is he doesn't realize that he can not move around on his own like he used to. He has now started to cry and whine so loudly at all times of the day and night. And this can last for a while. It breaks my heart. I know that he is frustrated. What can I give him to calm him down and help him sleep? Basically keep him calm day and night. Please help! (Putting him down is not an option)
    Reply
     
    avatar
    rohvannyn responded:
    Sorry to hear about your dog. It's always so hard when they get old. It's important to figure out for sure what is causing his crying. It could be frustration or confusion, or it could be unmanaged pain. That said, I've seen people give dogs a low dose of Benadryl (or its generic) to calm them and help them sleep. Works the same as it does in people, but talk to the vet about it if you have one. You can get a bottle of 30 at the dollar store. If you go with that route, try a half tablet first to see how he does.
     
    avatar
    vinogirl74 replied to rohvannyn's response:
    Thank you so much for your help! He is actually on a low dosage of Benadryl for his allergies. I do agree with you that he is frustrated because he can't do the things he used to do. I believe he suffers from cognitive dysfunction. The vet gave us some meds that's supposed to help but it doesn't.


    Helpful Tips

    Helping Hospice Patients Keep Their PetsExpert
    Pets are an extremely important part of our lives. And this is especially true when we are at the end of our days. What could be more ... More
    Was this Helpful?
    35 of 47 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    Learn more about the AVMA

    WebMD Special Sections